Dear Dr. Irwin, I am a doctor myself and had my first botox and dermal filler treatment exactly 2 weeks ago. I am in my early 40s and getting married at the end of December this year. No problems with the 1 area of botox (less is more approach), however it's a different story on the dermal filler and I would very much welcome your input please. I attended a doctor whose practice is limited to cosmetic non-surgical treatments, for the last 6/7 years and is well known, so I did not cut corners price-wise. They advised "Juvederm Four" for my 4 smile lines (2 on either side), thou I was quite adamant I wanted the lighter Juvederm product. Anyway, I went with their advice, 0.8mls and now have a problem! Post treatment, you could clearly see the 4 treatment areas - like 4 semi-circles. On the right side of my mouth, these have now settled quite a bit, however my left side hasn't and you can clearly see 2 semi-circles, about a cm, or so, apart. The outer one looks really bad, quite evident, and both are a bit more obvious/lumpy/raised at the bottom. You can really see the outer one, even more so in dim lighting. It looks a bit like a semi-circle bruise but when you stretch the skin it disappears. I am quite upset about it and returned to the doctor earlier this week (12 days post treatment), who told me that 0.8mls can't make "that much of a difference", and that my face was thin to start with and it was a good result. I can assure you it's not! I did read your dermal filler 'mistakes and how to fix the' prior to my follow-up (there was no post treatment advice or normally no follow-up, thou I did not know that at the time). I asked about the hyluronadase and my doctor told me they had only ever had to use it once (for lips that didn't even need it), and that I didn't need it either and it would dissolve my own HA and make things worse for me. I have not seen my family in 2 weeks and can't face seeing people (no pun intended!). Can massaging do anything? Should I just 'cut-my-losses' and go elsewhere to have this rectified? The wedding is so soon and this is distressing me. I cannot even go to the store in case I meet anyone I know. Thank you so much for your time, Alison.
I’m so sad that this happened to you and it would be extremely distrssing to have this happen so close to your wedding. So the first answer is yes……. cut your losses given the doctor’s response and get a second opinion asap. When you call, tell the front desk coordinator the problem and that you’re getting married in three weeks. Make sure the office has hyaluronidase before you make an appointment. Make sure the doctor your seeing is a board certified derm or plastic surgeon. To encourage you, this should be fixable with the right doctor. Thank goodness it’s Juvederm and not Radiesse (which doesn’t have a quick remedy).
I know you did your homework before picking the office. It is extremely difficult for people/consumers to judge the competency and empathy of doctors who provide cosmetic services. Unfortunately, you are not alone. It’s difficult even if you are a doctor, as you are!
Several things raise some cautions for me in what you said though. You mentioned the doctor’s experience but is the doctor a board certified dermatologist (go to AAD.org to find out) or plastic surgeon? Some doctors who have no training in skin and are ER docs or anesthesiologists are presenting themselves to the public as dermatologists. We have one in our area who very cleverly disguises on her website that she’s not board certified in derm or plastic surgery. Many people have been fooled.
Also, if you live in the US, there’s no such thing as Juvederm Four – that’s their own marketing term. Personally, I prefer medical procedures to be as free of marketing as possible because it just obscures information. It also wasn’t clear to me if they put four 1.0 ml syringes (Juvederm now comes in a one ml syringe) in your face or just one syringe divided into four different areas? Juvederm comes in a full syringe and in my opinion, for reasons of sterility, should be used as one syringe. Some offices may use the same syringe on multiple patients.
Good luck and I hope this helps. Let us know how you do. Dr. I